Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 25, 2024, 11:19 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2024, 11:19 AM CDT (16:19 UTC)
- Expired
- Apr 25, 2024, 4:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WGUS53 KSGF 251619
FFWSGF
KSC021-037-252100-
/O.NEW.KSGF.FF.W.0004.240425T1619Z-240425T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1119 AM CDT Thu Apr 25 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northern Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
* Until 400 PM CDT.
* At 1119 AM CDT, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbus, Cherokee, Weir, Scammon, Mccune, West Mineral, Sherman,
Roseland, Carona, Skidmore, Stippville, Crestline, Lawton and
Opolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3738 9507 3737 9462 3716 9462 3720 9507
3724 9507 3725 9507 3726 9508 3727 9508
3733 9508 3734 9507 3734 9508
FLASH FLOOD...OBSERVED
$$
Soria2 follow-up statements
873
WGUS73 KSGF 252015
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
315 PM CDT Thu Apr 25 2024
KSC021-037-252100-
/O.CON.KSGF.FF.W.0004.000000T0000Z-240425T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
315 PM CDT Thu Apr 25 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON FOR NORTHERN CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
At 315 PM CDT, Emergency management reported thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported. Received reports of water
over highways near Scammon.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Columbus, Cherokee, Weir, Scammon, Mccune, West Mineral, Sherman,
Roseland, Carona, Skidmore, Stippville, Crestline, Lawton and
Opolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3738 9507 3737 9462 3716 9462 3720 9507
3724 9507 3725 9507 3726 9508 3727 9508
3733 9508 3734 9507 3734 9508
FLASH FLOOD...OBSERVED
$$
Soria635
WGUS73 KSGF 252052
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
352 PM CDT Thu Apr 25 2024
KSC021-037-252102-
/O.EXP.KSGF.FF.W.0004.000000T0000Z-240425T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
352 PM CDT Thu Apr 25 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON FOR
NORTHERN CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
&&
LAT...LON 3738 9507 3737 9462 3716 9462 3720 9507
3724 9507 3725 9507 3726 9508 3727 9508
3733 9508 3734 9507 3734 9508
$$
SoriaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 5:57 AM CDT, 5 hours 22 minutes earlier. Its key messages:
- Multiple rounds of moderate to heavy rainfall and some storms today and tonight, bringing a slight risk of flooding in southwest Missouri/southeast Kansas, especially along and south of Hwy 160/60.
- Risk of severe storms Friday through Sunday night as multiple rounds of storms move through the region. Greatest severe threat appears to be Saturday night.
- Heavy rain and the potential for flooding will continue to accompany the active weather period through this weekend.
Area forecast discussion, Apr 25, 5:57 AM CDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Springfield MO 557 AM CDT Thu Apr 25 2024 .KEY MESSAGES... - Multiple rounds of moderate to heavy rainfall and some storms today and tonight, bringing a slight risk of flooding in southwest Missouri/southeast Kansas, especially along and south of Hwy 160/60. - Risk of severe storms Friday through Sunday night as multiple rounds of storms move through the region. Greatest severe threat appears to be Saturday night. - Heavy rain and the potential for flooding will continue to accompany the active weather period through this weekend. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 141 AM CDT Thu Apr 25 2024 Current water vapor imagery clearly depicts a potent shortwave trough entering the SW CONUS with a plume of cirrus overspreading the southern Plains. A ridge axis is positioned here up through ND. A longwave trough is also situated over the eastern CONUS. This synoptic setup is bringing NW'ly flow aloft over our region. At the surface, lee cyclogenesis across the Colorado front range is underway with a warm front extending from CO southeast through OK and AR. A diffuse cold front has stalled across our CWA and is generally dissipating, leaving lows this morning in the mid-50s along the MO/KS border and in the mid-40s toward central MO. Atop this front in the mid-levels, a ridge axis is displaced eastward from the upper-level ridge axis. The mid-level ridge axis is over the "Chicken Chef States" (aka, LA up through MN). Subtle shortwave energy and SW'ly flow at 700 mb is just to the west of this feature in KS/CO. At the inflection point of this features, strong warm-air advection is progged across the central Plains. In east KS/west MO at the eastward nose of the WAA and associated isentropic upglide, scattered showers have developed and will continue to increase in coverage as nocturnal dynamic forcing upticks. Multiple rounds of moderate to heavy rainfall today and tonight: Bottom line of the forecast for today and tonight is that many, if not all, locations will see rainfall today. Pinpointing the location of the higher amounts has been, quite frankly, a nightmare with model guidance still varying from model-to-model and run-to-run. The latest and greatest thoughts, however, gives two main rounds of more widespread moderate to heavy rainfall. The first round will develop at the nose of mid-level WAA in NE OK between 6-9AM. This area of rain will impact extreme SW MO (generally along and south of Hwy 60) between 9AM and 2PM. After this round exits, a pseudo-MCS riding the surface warm front is forecast to dive SE into west MO around 3-5PM. This second area of heavier rainfall would impact areas mainly along the Hwy 160 to Hwy 60 corridor in the 4-9PM timeframe. In between these rounds, rain will still persist across much of the area, but consist of more scattered, light, and on and off showers. Embedded thunderstorms will be possible with all rounds of rain as the MUCAPE gradient lines up with the precipitation, but no severe weather is expected for this timeframe. Although, there may be some higher wind gusts with the second round of rain with the pseudo-MCS. Rainfall amounts will largely depend on where exactly these embedded thunderstorms within the rounds of heavier rainfall line up. Again, position and timing of these rounds have been shifting, but the 00Z HREF LPMM precipitation amounts are coming in with rather impressive values. The two main corridors associated with the two aforementioned rounds of heavier rainfall are south of I-44 and west of Hwy 65, and along the Hwy 160 corridor. HREF LPMM brings QPF totals up to 1.5-3" in these areas with localized values between 4-7 inches. And that is a 24-hour total through 11 PM Thursday. While the localized values are certainly a low confidence higher-end scenario, it does show a signal for localized areas of heavy rainfall and perhaps some flooding in SW MO. The WPC has also outlined this area in a slight (2/4) risk for excessive rainfall. Outside of these areas, rainfall totals will range from 0.5-1.5" with lower values toward central MO, further from the warm front. With widespread rain and cloud cover, and the warm front staying SW of the area, highs will be around 60 F and lows will be in the mid-50s. Slight risk for severe storms Friday into Friday night: The mid- and upper-level shortwave will become compact and intensify as it lifts NE through the central Plains overnight Friday. N-S oriented remnant convection from storms in the central Plains will move through the area Friday morning before stalling across central MO during the early afternoon. With upper-level divergence/diffluence within the right-entrance region of a jet stalling over MO, and a 40-60 kt LLJ parallel to the forcing axis, the stalled showers and thunderstorms in central MO will likely train. This will bring another slight (2/4) risk for excessive rainfall and flooding across our CWA during the day Friday, although the QPF footprint is lower than for today (Thursday). Rain totals from this training convection look to be in the 0.5-1" range, but HREF suggests a 40-60% chance that some areas will reach 1-1.5" with a 20-30% chance of localized values higher than 1.5". These chances are generally for our entire CWA. The focus then shifts to a severe threat Friday evening. As the compact and energetic shortwave lifts into NE/IA, the associated surface low will do the same, advecting mid-60s dewpoints across our area, especially along the MO/KS border. Highs will also thus be warmer in the lower 70s. A dryline will setup somewhere in extreme east KS. The moisture will bring >1000 J/kg of SBCAPE across our entire forecast area with a narrow corridor of 2000-2500 J/kg just east of the dryline along the MO/KS border. Additionally, 60-70 kt mid-level flow associated with the compact shortwave will create 0-6 km bulk shear of 50-60 kts. Needless to say, these parameters depict a primed sector for severe storms...if they can develop. The ongoing training convection mentioned earlier brings into question the amount of surface destabilization for storms to successfully initiate. Additionally, the most favorable synoptic ascent will be in NW MO/SW IA. With the surface cold front lagging behind in NW KS by Friday evening, the main forcing mechanism for storms will be the dryline in east KS. Dryline forcing will be subtle, making it difficult for storms to initiate, especially with CAMs suggesting some sort of capping inversion just east of the dryline. Nevertheless, subtle forcing along the dryline could be enough for isolated storm development along the MO/KS border. Any storm that does initiate will be in a potent environment for them to become severe with all hazards possible. Forecast soundings along the dryline depict enlarged, curved hodographs boasting 200-300 m2/s2 0-1 km SRH owing to a cranking 40-60 kt LLJ increasing low- level shear to 30-40 kts. Additionally, a saturated profile is noted up to 700 mb with 6-7 C/km lapse rates overtop. This will support a tornado and hail threat, perhaps significant, with any storm that can form and stay surface-based before sunset. Wind gusts up to 60 mph will also be possible. Once again, the uncertainty is in initiation of storms. Early CAMs only have around half initiating any storms in our area, so trends will need to be monitored. Storms should generally diminish after sunset with lows in the mid-60s (near record high minimum). && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 141 AM CDT Thu Apr 25 2024 Slight to Enhanced risk for severe weather Saturday night: Ensemble clusters are actually in impressive agreement for the synoptic setup in the medium range forecast. Another potent impulse of shortwave energy will lift through the central Plains Saturday, once again interacting with a slightly more muggy warm/moist sector characterized by highs of near 80 and dewpoints in the upper 60s. A surface low and sharp dryline will develop in central KS/OK, focusing storm development in that area. While this will keep the main severe threat west of our area, LREF probs give our area along the MO/KS border a 30% chance for 0-6 km bulk shear >40 kts and SBCAPE values >1000 J/kg. Chances increase to 40-50% for values of >500 J/kg. This would be sufficient for severe weather if the storms in OK/KS persisted as they traveled eastward overnight. Some medium range guidance indeed suggests storms persisting to along the MO/KS border. The SPC accordingly has our KS counties in an Enhanced (3/5) risk for severe weather with the western half of our CWA in a Slight (2/5) risk. With medium range guidance suggesting sufficient CAPE and very curved hodographs from another intense LLJ and mid-level jet max, all hazards would be possible with these storms. It is important to mention, with the current timing, this would be an overnight severe threat, generally after midnight. Heavy rain and the potential for flooding Saturday night: Additionally, the upper-level wave is expected to undergo rapid strengthening Saturday and overlap a meridional jet streak over our area with right-entrance dynamics forcing synoptic ascent. With mean flow largely north-south, parallel to the surface boundaries, training of storms will again be likely. With moisture also reaching the 99th percentile according to PWATs, excessive rainfall and flooding will again be a threat Saturday night, especially in our western CWA where the WPC has a slight risk for excessive rainfall coinciding with the main severe threat. Slight risk for severe weather and excessive rainfall Sunday: The system will continue its slow trek northeastward, and the upper-level and surface features will be in a position for severe weather to once again be possible Sunday. The SPC has a 15% out for our entire CWA this day. Once again, even though synoptic setup is in agreement, this far out there is great uncertainty in the location and longevity in convection from Saturday's severe threat which would determine the location and magnitude of Sunday's threat. So details will need to be ironed out, but the environment will be supportive for severe weather across our CWA Sunday. And again, the synoptic setup will favor training storms, making excessive rainfall and flooding a threat. The WPC mentions that with the multi-day threat for excessive rainfall, a moderate risk may be needed for our area depending on the level of saturation from the previous rounds of storms, but for now, our eastern half of the CWA is in a slight risk for excessive rainfall and flooding. After some cooler temps with highs in the mid-70s and lows in the mid-50s Sunday and Monday, temperatures will warm into the lower 80s for the rest of the work week with lows also in the lower 60s. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 549 AM CDT Thu Apr 25 2024 Conditions will deteriorate through the TAF period. Showers and a few isolated thunderstorms have developed west of SGF. These will increase in coverage through the day with embedded thunderstorms possible through 01-03Z. In general, widespread moderate to heavy rainfall is most likely between 17-03Z. As rain settles in and a warm front lifts towards the region, ceilings will gradually lower to MVFR by 14-18Z and then IFR by 17-21Z. These conditions should prevail until around 01-03Z when rain/thundershowers should clear. Otherwise, SE'ly winds will be moderate and gusty through the period with sustained winds at 13-18 kts and gusts periodically up to 20-25 kts. && .CLIMATE... Issued at 230 PM CDT Mon Apr 22 2024 Record High Minimum Temperatures: April 26: KSGF: 66/2016 April 27: KSGF: 67/1899 April 28: KSGF: 68/1896 Record Precipitation: April 28: KSGF: 2.19/1996 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Price LONG TERM...Price AVIATION...Price CLIMATE...Wise
Hazardous weather outlook, Apr 25, 4:48 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 448 AM CDT Thu Apr 25 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 448 AM CDT Thu Apr 25 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Scattered thunderstorms are currently developing across the area as of 4:30 AM. These are showing signs of developing small hail up to the size of quarters. These should stay west of Hwy 65. As the day goes on, more widespread moderate/heavy rain with embedded thunderstorms will develop. Excessive rainfall is possible bringing the potential of areal flooding, especially south of Hwy 160 and west of Hwy 65. Rain/thunderstorm chances will diminish tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of storms will continue to track across the region at times from Friday into Sunday night. There will be the potential for severe weather with the storms Friday through the weekend. There is currently a Slight (2/5) risk for severe weather Friday and Saturday with an Enhanced (3/5) risk for our Kansas counties Saturday. All hazards will be possible each severe day. Heavy rainfall will also be possible with the storms and could lead to a localized flooding risk through the weekend. Portions of our CWA are in a Slight (2/4) risk for excessive rainfall and flooding through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Price
In the hours before
Local storm report, Apr 25, 10:53 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1053 AM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM Flood 3 N Carthage 37.21N 94.30W
04/25/2024 Jasper MO 911 Call Center
JASPER COUNTY DEPUTY REPORTING FLOODING AND
TREE ACROSS THE WAY CAUSING ACCIDENT AT
KAFIR AND STATE HIGHWAY 171.
&&
TEOLocal storm report, Apr 25, 11:00 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1100 AM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Rain 1 NE Brooklyn Heights 37.18N 94.38W
04/25/2024 M2.66 Inch Jasper MO Mesonet
Mesonet station DW5437 Carthage 6 hour
total.
&&
TEOLocal storm report, Apr 25, 11:02 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1102 AM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Rain 2 NE Carthage 37.20N 94.27W
04/25/2024 M4.40 Inch Jasper MO Mesonet
Mesonet station FW6623 Carthage 6 hour
total.
&&
TEOLocal storm report, Apr 25, 11:04 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1104 AM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rain 1 NE Brooklyn Heights 37.18N 94.38W
04/25/2024 M2.80 Inch Jasper MO Mesonet
Mesonet station DW5437 Carthage 6 hour
total.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 9:49 AM CDT | Areal Flood Advisory | SGF | Cherokee, Crawford | 90 min |
| Apr 25, 10:26 AM CDT | Areal Flood Advisory | SGF | Cherokee, Crawford | 6 hr |
| Apr 25, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 42 min |
| Apr 25, 5:00 PM CDT | Areal Flood Advisory | SGF | Bourbon | 6 hr |
| Apr 25, 6:03 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.